Repeated electoral competition over nonlinear income tax schedules
We consider a repeated electoral competition game between two parties, each representing a constituent with a given income level. Parties are unable to commit to any policy before the election; they choose a non-linear income tax schedule once elected. In each period, citizens cast a vote either for the incumbent or for the challenger. We first show that there exist (pure strategy) subgame perfect equilibria where both parties choose the most-preferred tax schedule of their constituent, subject to the constraint that they are reelected. We characterize a specific class of these BPR (Best Policy with Reelection) equilibria in which one of the parties plays its constituent's unconstrained optimal tax function. Equilibrium tax schedules are always piecewise linear. Depending on the income levels of the two parties' constituents, we obtain either classical left-vs-right equilibria (where poorer people vote for one party and richer people for the other one) or ends-against-the-middle equilibria (where both poor and rich people vote for one party while the middle class vote for the other party). In both types of equilibria both parties propose the same tax schedule to a subset of the population.
(This abstract was borrowed from another version of this item.)
If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.
Volume (Year): 35 (2010)
Issue (Month): 4 (October)
|Contact details of provider:|| Web page: http://link.springer.de/link/service/journals/00355/index.htm|
|Order Information:||Web: http://link.springer.de/orders.htm|
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- John Duggan & Jeffrey S. Banks, 2008.
"A Dynamic Model of Democratic Elections in Multidimensional Policy Spaces,"
Wallis Working Papers
WP53, University of Rochester - Wallis Institute of Political Economy.
- Banks, Jeffrey S. & Duggan, John, 2008. "A Dynamic Model of Democratic Elections in Multidimensional Policy Spaces," Quarterly Journal of Political Science, now publishers, vol. 3(3), pages 269-299, October.
- John Duggan & Mark Fey, .
"Electoral Competition with Policy-Motivated Candidates,"
Wallis Working Papers
WP19, University of Rochester - Wallis Institute of Political Economy.
- Duggan, John & Fey, Mark, 2005. "Electoral competition with policy-motivated candidates," Games and Economic Behavior, Elsevier, vol. 51(2), pages 490-522, May.
- De Donder, Philippe & Hindriks, Jean, 2003.
"The politics of progressive income taxation with incentive effects,"
Journal of Public Economics,
Elsevier, vol. 87(11), pages 2491-2505, October.
- Philippe De Donder & Jean Hindriks, 2000. "The Politics of Progressive Income Taxation with Incentive Effects," Working Papers 416, Queen Mary University of London, School of Economics and Finance.
- De Donner, P. & Hindriks, J., 2000. "The Politics of Progressive Income Taxation with Incentive Effects," Papers 00-542, Toulouse - GREMAQ.
- DE DONDER, Philippe & HINDRIKS, Jean, . "The politics of progressive income taxation with incentive effects," CORE Discussion Papers RP -1673, Université catholique de Louvain, Center for Operations Research and Econometrics (CORE).
- Carbonell-Nicolau, Oriol & Ok, Efe A., 2007. "Voting over income taxation," Journal of Economic Theory, Elsevier, vol. 134(1), pages 249-286, May.
- John Duggan, .
"Repeated Elections with Asymmetric Information,"
Wallis Working Papers
WP9, University of Rochester - Wallis Institute of Political Economy.
- Roberts, Kevin W. S., 1977. "Voting over income tax schedules," Journal of Public Economics, Elsevier, vol. 8(3), pages 329-340, December.
- Henning Bohn & Charles Stuart, 2003. "Voting and Nonlinear Taxes in a Stylized Representative Democracy," CESifo Working Paper Series 1058, CESifo Group Munich.
When requesting a correction, please mention this item's handle: RePEc:spr:sochwe:v:35:y:2010:i:4:p:535-574. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Guenther Eichhorn)or (Christopher F Baum)
If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.
If references are entirely missing, you can add them using this form.
If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.
If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.
Please note that corrections may take a couple of weeks to filter through the various RePEc services.